Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 45, NWS Nashville, TN

May 7, 2003Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 7, 2003, 6:22 AM CDT for Warren County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 6:22 AM CDT (11:22 UTC)
Expired
May 7, 2003, 12:00 PM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 071124
FFWBNA
TNC177-071700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
622 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN TENNESSEE
  
* UNTIL 1200 PM CDT

* AT 610 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAINS ENTERING SOUTHERN AND WESTERN MIDDLE TENNESSEE. RAINFALL RATE
  OF AT LEAST ONE INCH PER HOUR IS EXPECTED. THE GROUND IS ALREADY
  SATURATED...AND AS A RESULT...FLASH FLOODING IS EXPECTED TO CONTINUE
  IN MANY LOCATIONS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

&&

LAT...LON 3505 8789 3502 8509 3568 8471 3580 8805

$$

END/JAO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:30 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 7, 2:30 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT WED MAY 7 2003

CURRENT SURFACE ANALYSIS SHOWING WELL DEFINE TROF AXIS PUSHING ACROSS
THE CWA...WHICH IS STRETCHING THROUGH WAVE ACROSS WEST TN AND UP INTO
CENTRAL IL. COLD FRONT STRETCHES FROM NEAR STL TO DFW. AIRMASS QUITE
UNSTABLE WITH DEWPOINTS AROUND 70. THUNDERSTORMS BREAKING OUT ALL
OVER THE AREA.

SURFACE LOW EXPECTED TO MOVE ACROSS THE SOUTHERN OH VALLEY TODAY...
DRAGGING THE COLD FRONT ACROSS THE CWA 15-21Z OR SO. THIS ALONG WITH
EASTWARD MOVING UPPER SHORTWAVE EXPECTED TO SWEEP DEEP MOISTURE OUT
OF THE AREA LATE THIS AFTERNOON. PREVIOUS TO THIS HOWEVER...EXPECT
WIDESPREAD STRONG/SEVERE THUNDERSTORMS TO CONTINUE INTO THE EARLY
AFTERNOON. WILL CONTINUE FLOOD WATCH THROUGH THIS AFTERNOON WITH
LOCALIZED FLOODING OCCURRING AND FF GUIDANCE BASICALLY AT NIL.

DRY SLOT REMAINS OVER THE AREA TONIGHT AS VERY BRIEF RIDGING SWINGS
BY...DO NOT PLAN ANY POPS EXCEPT FOR SLIGHT CHANCE ALONG THE PLATEAU.

LL BOUNDARIES EXTENDING FROM PLAINS LOWS PUSH BACK ACROSS THE AREA
THURSDAY. ADDED TO A TONGUE OF DEEPER MOISTURE ALONG WITH UPPER
SHORTWAVE IN THE VICINITY...WILL LEAVE CHANCE POPS RUNNING THURSDAY/
THURSDAY NIGHT.

BNA 81/62/80/65 +133
CSV 74/58/81/60 +233

07
.BNA...FLOOD WATCH ALL ZONES THROUGH NOON TODAY.
Hazardous weather outlook, May 7, 5:30 AM CDT, 52 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO CROSS THE MID-
STATE THROUGH MUCH OF TODAY...WITH ONLY ISOLATED STORMS EXPECTED
ON THE PLATEAU TONIGHT. WHILE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND WIND DAMAGE...FLOODING SEEMS TO BE THE BIGGEST THREAT TODAY.
MOST LOCATIONS HAVE HAD 3 TO 5 INCHES OR MORE OF RAINFALL IN THE
PAST TWO DAYS...AND ANY ADDITIONAL RAINFALL COULD CAUSE MAJOR
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THE
PERIOD. WHILE WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...LOCALLY
SEVERE THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
AGAIN TODAY FOR ACTIVATION.

07

In the hours before

Local storm report, May 7, 4:46 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0446 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    LAFAYETTE                 TN   WIND DAMAGE
05/07/03   MACON                          TREES AND POWER LINES DOWN
                                          ACROSS THE COUNTY REPORTED
                                          BY LAW ENFORCEMENT.

MED
Local storm report, May 7, 4:48 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0448 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    6 S LAFAYETTE             TN   FLOOD
05/07/03   MACON                          HIGHWAY 10 SOUTH NEAR
                                          HILLSDALE FLOODED AND
                                          CLOSED REPORTED BY EMA.

MED
Local storm report, May 7, 4:52 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    9 SE LAFAYETTE            TN   AVALANCHE
05/07/03   MACON                          HWY 80 SOUTH NEAR
                                          MACON/SMITH COUNTYLINE
                                          CLOSED DUE TO FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 4:52 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0452 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    9 SE LAFAYETTE            TN   FLOOD
05/07/03   MACON                          HWY 80 SOUTH NEAR
                                          MACON/SMITH COUNTYLINE
                                          CLOSED DUE TO FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 5:02 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0502 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    LIVINGSTON                TN   WIND DAMAGE
05/07/03   OVERTON                        NUMEROUS TREES AND POWER
                                          LINES DOWN COUNTYWIDE
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MED
Local storm report, May 7, 6:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0608 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 AM    10 NE NASHVILLE           TN   WIND DAMAGE
05/07/03   DAVIDSON                       3 BUILDINGS DAMAGED AT
                                          RIVERGATE MALL WITH
                                          NUMEROUS TREES DOWN
                                          REPORTED BY EMA.

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:16 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln29 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall33 min
May 6, 11:44 PM CDTSevere Thunderstorm WarningOHXCoffee, Franklin, Moore46 min
May 6, 11:51 PM CDTSevere Thunderstorm WarningOHXWayne39 min
May 6, 11:52 PM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 7 more3 hr
May 6, 11:59 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson31 min
May 7, 12:12 AM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart3 hr
May 7, 12:13 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren32 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningOHXStewart41 min
May 7, 12:21 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson39 min
May 7, 12:27 AM CDTFlash Flood WarningOHXCheatham, Davidson, Williamson3 hr
May 7, 12:38 AM CDTFlash Flood WarningOHXCannon, DeKalb, Rutherford, Van Buren, Warren, White and 1 more3 hr
May 7, 12:57 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry33 min
May 7, 1:05 AM CDTFlash Flood WarningOHXDickson, Hickman3 hr
May 7, 1:12 AM CDTSevere Thunderstorm WarningOHXMontgomery48 min
May 7, 1:20 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner50 min
May 7, 1:27 AM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 7, 1:29 AM CDTSevere Thunderstorm WarningOHXHickman, Perry31 min
May 7, 1:31 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson54 min
May 7, 1:46 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale3 hr
May 7, 1:48 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson42 min
May 7, 2:22 AM CDTSevere Thunderstorm WarningOHXSumner43 min
May 7, 2:28 AM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson47 min
May 7, 2:32 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson43 min
May 7, 2:53 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more57 min
May 7, 3:01 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Lawrence and 8 more3 hr
May 7, 3:30 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett55 min
May 7, 3:37 AM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White53 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy48 min
May 7, 5:05 AM CDTFlash Flood WarningOHXBenton, Cannon, Cheatham, Clay, Cumberland, Davidson and 22 more6 hr
May 7, 5:12 AM CDTSevere Thunderstorm WarningOHXLewis, Wayne33 min
May 7, 5:48 AM CDTSevere Thunderstorm WarningOHXLewis, Maury42 min
May 7, 5:55 AM CDTSevere Thunderstorm WarningOHXPerry50 min
May 7, 6:12 AM CDTFlash Flood WarningOHXBedford, Coffee, Franklin, Giles, Grundy, Hickman and 8 more6 hr
May 7, 6:47 AM CDTTornado WarningOHXBedford, Rutherford43 min
May 7, 6:58 AM CDTTornado WarningOHXMarshall, Williamson32 min
May 7, 7:31 AM CDTSevere Thunderstorm WarningOHXHickman44 min
May 7, 7:35 AM CDTTornado WarningOHXCannon, DeKalb, Wilson25 min
May 7, 7:42 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson48 min
May 7, 8:00 AM CDTSevere Thunderstorm WarningOHXPutnam45 min
May 7, 8:03 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 7, 8:07 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson38 min
May 7, 8:27 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall48 min
May 7, 8:52 AM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
May 7, 9:15 AM CDTSevere Thunderstorm WarningOHXCoffee30 min
May 7, 9:18 AM CDTSevere Thunderstorm WarningOHXBedford42 min
May 7, 10:50 AM CDTFlash Flood WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 25 more5 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.